Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 255, NWS Louisville, KY

July 7, 2017Hancock County, Kentucky; Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 7, 2017, 9:50 PM CDT for Hancock County, Kentucky; Perry County, Indiana. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 9:50 PM CDT (02:50 UTC)
Expired
Jul 7, 2017, 10:15 PM CDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Perry County, IN, Hancock County, KY

The radar

The Louisville radar (KLVX), 76 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 10:03 PM CDTTSTM WND DMGLewisport, KYSEVERAL TREES DOWN IN LEWISPORT. ONE TREE ON A HOUSE.
Jul 7, 10:10 PM CDTTSTM WND DMG4 W Hawesville, KY3 FOOT DIAMETER TREE FELL ON A DOUBLE WIDE TRAILER.
Jul 7, 10:12 PM CDTTSTM WND DMGLewisport, KYROOF PEELED OFF HOME ON LAKE STREET IN LEWISPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS53 KLMK 080250
SVRLMK
INC123-KYC091-080315-
/O.NEW.KLMK.SV.W.0255.170708T0250Z-170708T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
950 PM CDT FRI JUL 7 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Perry County in south central Indiana...
  Hancock County in central Kentucky...

* Until 1015 PM CDT

* At 950 PM CDT, a severe thunderstorm was located near Tell City,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tell City, Hawesville, Lewisport, Cannelton, Troy, Petri, Skillman,
  Goering, Adair and Fenn Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is possible with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3794 8691 3799 8686 3800 8681 3802 8680
      3800 8677 3803 8678 3803 8677 3804 8679
      3806 8677 3808 8678 3809 8678 3812 8680
      3792 8658 3775 8680 3780 8682 3784 8685
      3784 8687 3793 8693
TIME...MOT...LOC 0250Z 322DEG 33KT 3802 8684 

HAIL...0.75IN
WIND...60MPH
 
$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:09 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 7:09 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
809 PM EDT Fri Jul 7 2017

...Forecast Update...
Issued at 808 PM EDT Fri Jul 7 2017

Storms across Indiana and Ohio are congealing into a QLCS as they
drop to the south. Best theta-e ridging is to the west where new
cells have been sprouting above pool of 70-75 degree dew points
ahead of the advancing cold front.

Still plenty of surface instability and sufficient shear ahead of
the storms. However mid-level lapse rates are not very steep and
AMDAR soundings out of SDF show some possible capping. Radars show
that the storms are becoming outflow-dominated, and mesoanalysis
shows CIN beginning to increase as the sun sets. So while storms
are expected to continue their southward push into Kentucky,
severe chances should slowly start to diminish as the evening
progresses.

.Short Term (Now through Saturday Night)...
Issued at 220 PM EDT Fri Jul 7 2017

...Strong to Severe Storms More Likely Late This Afternoon and
Evening...

Still on track for strong to severe storms to come through at least
our northern zones, south central IN, north central KY, late this
afternoon to this evening. How fast the line pushes southward will
determine how far south that threat gets, as we start to lose
daytime heating. As of this writing, it still looks like 4-8 is the
prime period for southern IN, 6-10 for north central KY, and 10-2 AM
for south central KY.

Airmass ahead of these storms will have plenty of energy to give.
Latest RAP analysis has CAPEs around 3000 J/kg with Downdraft CAPES
in the 1500-2000 J/kg range...likely because of some mid-level dry
air ahead of the line. A timely special sounding from ILN, at 18Z
and ahead of the outflow boundary in OH, indicates 4000 CAPE, though
quite a bit of dry air, 1.2 inch precipitable water. Based on wind
shear, expect supercell structures still are possible as elements
within the lines of storms dropping down from the north, and cannot
rule out an isolated tornado, but the main threat will be damaging
wind gusts with some hail.

A little similar to last night, behind the rains we may have to deal
with some patches of fog. Unlike last night though, the cold front
may bring slightly more winds to keep us better mixed. We may have a
few pockets of dense fog, but do not think it will be as widespread
as this morning.

Northwest surface winds Saturday will bring in drier and cooler
weather. Still looking at temperatures below normal. With high
pressure right over us Saturday night, we should see temperatures
cool into the 50s in some locations.

.Long Term (Sunday through Friday)...
Issued at 220 PM EDT Fri Jul 7 2017

Nice weather will continue for Sunday, though after a cool start, we
should warmup to a little warmer than Saturday. A few models
continue to hint at some precip getting into southern IN late Sunday
afternoon, possibly as a result of a weak warm front lifting north
over the region or just as a result of instability in the warming
airmass. Superblend came in with dry pops for the day period and
slight chances in the north Sun. night.

Overall synoptic pattern for the next work week will have ridging
out west and northwest flow over the Midwest/Ohio Valley. Small
disturbances riding within this flow will determine our rain chances
through the week as well as temperatures. Models have a difficult
time resolving these systems, which can either pass by to our north
in the morning, but leave outflow boundaries for afternoon storms to
focus on, or blast the system through here, bringing morning storms
and drier but cloudy afternoons. Will continue the practice we've
had over the last few days of capping the blended model rain chances
in the chance range because of this uncertainty. One thing we have
some confidence in is we'll be back to a humid pattern again, so any
days that do warm up significantly we could see heat indices get
into the mid/upper 90s.

&&

.Aviation (00Z TAF Update)...
Issued at 717 PM EDT Fri Jul 7 2017

Storms over Indiana will drop south and cross the SDF and LEX
airfields this evening. These storms may pack a wallop with strong
gusty winds, very heavy rain, and small hail. Things will calm down
behind the storms, with some patchy fog possibly developing toward
morning.

Quiet weather for the weekend.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........13
Short Term.....RJS
Long Term......RJS
Aviation.......13
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
438 PM EDT Fri Jul 7 2017

INZ077>079-090>092-KYZ029>043-048-049-082045-
Washington-Scott-Jefferson-Harrison-Floyd-Clark-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Jessamine-
Including the cities of Salem, Scottsburg, Madison, Corydon,
New Albany, Jeffersonville, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Nicholasville, and Winchester
438 PM EDT Fri Jul 7 2017

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move southeast across southern Indiana late this
afternoon and central Kentucky this evening and overnight. Thunderstorms
will accompany the front. A few storms could be severe with damaging
wind gusts and hail. Considerable lightning also is likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of strong winds, wind
damage, and large hail through tonight.

INZ076-083-084-089-KYZ023>028-045>047-053>057-061>067-070>078-081-
082-082045-
Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Nelson-Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Jasper, English, Tell City,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Bardstown, Springfield, Harrodsburg,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
438 PM EDT Fri Jul 7 2017 /338 PM CDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move southeast across southern Indiana late this
afternoon and central Kentucky this evening and overnight. Scattered
thunderstorms will accompany the front. A few of the storms could be
strong and considerable lightning also is likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of strong winds and
hail tonight.

13

In the hours before

Local storm report, Jul 7, 9:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             SCOTTSBURG              38.69N 85.78W
07/07/2017  E1.75 INCH       SCOTT              IN   BROADCAST MEDIA

&&

RL
Local storm report, Jul 7, 9:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1021 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     TASWELL                 38.33N 86.57W
07/07/2017                   CRAWFORD           IN   911 CALL CENTER

            MULTIPLE TREES DOWN.

&&

RL
Local storm report, Jul 7, 9:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1023 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     3 WNW GEORGETOWN        38.22N 84.61W
07/07/2017                   SCOTT              KY   LAW ENFORCEMENT

            A TREE FELL ONTO KY 227.

&&

13
Special weather statement, Jul 7, 9:29 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
1029 PM EDT FRI JUL 7 2017

KYZ045>049-054>057-065>067-077-080315-
Mercer-Jessamine-Clark-Washington-Lincoln-Madison-Garrard-Casey-
Boyle-Marion-Taylor-Nelson-Adair-
1029 PM EDT FRI JUL 7 2017

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH EAST-CENTRAL KENTUCKY
AND WILL AFFECT THE I-75 CORRIDOR...

At 1028 PM EDT/928 PM CDT/, National Weather Service Doppler Radar
indicated strong thunderstorms were located along a line extending
from Standing Rock to near Danville to near Bardstown. Movement was
southeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Richmond, Liberty, Nicholasville, Danville, Campbellsville,
Harrodsburg, Lebanon, Stanford, Lancaster and Springfield.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3783 8400 3782 8407 3785 8408 3782 8412
      3781 8408 3765 8413 3757 8409 3752 8426
      3754 8435 3747 8437 3748 8445 3733 8450
      3735 8456 3718 8481 3716 8502 3719 8504
      3715 8519 3769 8559 3776 8568 3789 8400
TIME...MOT...LOC 0228Z 307DEG 36KT 3771 8372 3762 8468 3782 8553

MJ
Special weather statement, Jul 7, 9:31 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
1031 PM EDT FRI JUL 7 2017

INZ089-090-KYZ024-025-080300-
Perry-Harrison-Meade-Breckinridge-
1031 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HARRISON...
CENTRAL PERRY...MEADE AND NORTHERN BRECKINRIDGE COUNTIES...

At 1031 PM EDT/931 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Corydon to 6 miles west of
Brandenburg to 8 miles east of Holiday World. Movement was southeast
at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Tell City, Brandenburg, Webster, Cannelton, Irvington, Leopold,
Ekron, Mauckport, Laconia and New Amsterdam.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3813 8680 3815 8681 3816 8680 3809 8631
      3820 8615 3804 8597 3784 8616 3793 8675
      3801 8680 3800 8677 3803 8678 3803 8677
      3804 8679 3806 8677 3808 8678 3810 8677
      3812 8679 3811 8680
TIME...MOT...LOC 0231Z 331DEG 24KT 3817 8615 3802 8628 3810 8677

EER
Local storm report, Jul 7, 9:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     ENGLISH                 38.33N 86.46W
07/07/2017                   CRAWFORD           IN   911 CALL CENTER

            SEVERAL TREES DOWN IN THE ENGLISH AREA.

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:15 PM CDTSpecial Weather StatementLMKHenry, Trimble45 min
Jul 7, 7:17 PM CDTSpecial Weather StatementLMKBourbon, Clark, Fayette, Franklin, Nicholas, Scott and 1 more43 min
Jul 7, 7:30 PM CDTSevere Thunderstorm WarningLMKJefferson, Oldham30 min
Jul 7, 7:57 PM CDTSpecial Weather StatementLMKJefferson, Shelby, Spencer33 min
Jul 7, 8:05 PM CDTSpecial Weather StatementLMKAnderson, Clark, Fayette, Jessamine, Woodford40 min
Jul 7, 8:13 PM CDTSpecial Weather StatementLMKBullitt, Nelson, Spencer32 min
Jul 7, 8:31 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson29 min
Jul 7, 8:44 PM CDTSpecial Weather StatementLMKBoyle, Jessamine, Madison, Mercer, Nelson, Washington46 min
Jul 7, 9:09 PM CDTSevere Thunderstorm WarningLMKMeade23 min
Jul 7, 9:29 PM CDTSpecial Weather StatementLMKBoyle, Casey, Garrard, Lincoln, Madison, Marion and 3 more46 min
Jul 7, 9:31 PM CDTSpecial Weather StatementLMKMeade29 min
Jul 7, 9:52 PM CDTSpecial Weather StatementLMKBullitt23 min
Jul 7, 10:15 PM CDTSpecial Weather StatementLMKBreckinridge, Hancock30 min
Jul 7, 10:17 PM CDTSpecial Weather StatementLMKHardin, Larue, Nelson43 min
Jul 7, 10:38 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson18 min
Jul 7, 10:47 PM CDTSpecial Weather StatementLMKGreen, Marion, Taylor58 min
Jul 7, 10:55 PM CDTSevere Thunderstorm WarningLMKGreen, Larue, Marion, Taylor35 min
Jul 7, 11:16 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Taylor29 min
Jul 7, 11:35 PM CDTSpecial Weather StatementLMKAdair, Casey, Cumberland, Metcalfe, Russell25 min
Jul 8, 12:10 AM CDTSpecial Weather StatementLMKAdair, Clinton, Cumberland, Metcalfe, Russell65 min
Jul 7, 7:36 PM CDTSevere Thunderstorm WarningLMKOrange, Washington39 min
Jul 7, 8:06 PM CDTSevere Thunderstorm WarningLMKClark, Crawford, Floyd, Harrison, Orange, Washington24 min
Jul 7, 8:16 PM CDTSpecial Weather StatementLMKDubois, Orange44 min
Jul 7, 8:47 PM CDTSpecial Weather StatementLMKCrawford, Perry43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.